MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® ENDOPROSTHESIS WITH HEPARIN BIOACTIVE SURFACE; STENT, SUPERFICIAL FEMORAL ARTERY

W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® ENDOPROSTHESIS WITH HEPARIN BIOACTIVE SURFACE; STENT, SUPERFICIAL FEMORAL ARTERY
Catalog Number VBJR060502A
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 03/11/2025
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2025, the patient underwent a procedure for peripheral arterial disease (pad) in the superficial femoral artery (sfa) and popliteal artery using bare metal stents (bms).A gore® viabahn® endoprosthesis with heparin bioactive surface (viabahn device) was used during the procedure to treat an iatrogenic injury.It was reported; the physician accessed the patient contralaterally using a 6f terumo destination guiding sheath over a.018" v-18 controlwire guidewire.Reportedly, during the procedure bms devices were implanted.During final imaging, an extravasation (small bleed) near the end of the bms in the popliteal artery, was seen on imaging.It was suspected a wire got caught on the bms, causing a micro-perforation.Reportedly, the decision was made to use a 6 mm x 5 cm viabahn device to treat the bleed.The delivery system was advanced to the target treatment site.The deployment line was pulled, and the proximal portion of the endoprosthesis expanded, but the distal end remained constrained.It is unknown if the deployment line broke.It was reported, the physician was going to withdraw the delivery system catheter, and then advance another balloon to expand the device fully.However, during withdrawal of the delivery catheter it got hung up and would not exit the patient.It is suspected it was getting caught on one of the newly implanted bms.The patient was transferred from the interventional radiology (ir) suite to the operating room (or).Reportedly, in the or cutdown was performed on the other side.The delivery catheter was removed, and the viabahn device was popped open.Another viabahn device was used to complete the procedure.It was reported the patient is stable post procedure.
 
Additional Manufacturer Narrative
The following patient information was asked but was not available: initials, gender, weight, age, date of birth, pre-existing condition and medications a1 - patient identifier (in confidence) - this is an internally generated number.Cbas® heparin surface incorporates carmeda heparin manufactured from heparin sodium api, which is covalently bound to the device surface and is essentially non-eluting.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may have not been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The gore® viabahn® endoprosthesis with heparin bioactive surface instructions for use (ifu), for the appropriate region and time-period, was reviewed with respect to the complaint detail, and there are applicable statements.The ifu states the following: ¿warnings physicians should take note that the safety and effectiveness of this device has not been established in applications other than the stated indications for use, including but not limited to: deployment within stents or stent grafts (other than the gore® viabahn® endoprosthesis with heparin bioactive surface or the gore® viabahn® endoprosthesis) within the superficial femoral artery that have been implanted for less than 30 days.Devices implanted for less than 30 days may interfere with the gore® viabahn® endoprosthesis with heparin bioactive surface resulting in deployment failure or other device malfunctions.¿.
 
Additional Manufacturer Narrative
Updated codes based on investigation findings.Added - a patient information - patient initials, gender, age, date of birth, a review of manufacturing records verified that the lot involved in this complaint met all pre-release specifications.Product return evaluation: evaluation of the returned device indicates that the endoprosthesis was fully deployed and not returned.The dual lumen appeared cut on the proximal end, and the shrink sleeve and hub were not returned.The distal tip was damaged, with and area of the ro marker band visible.The end of the deployment line appears consistent with the trim performed during manufacturing.The reported failure to fully deploy or expand the device is not consistent with the findings of a fully deployed and unreturned device and the end of the deployment line consistent with the trim performed during manufacturing.The reported failure mode could not be established with the available information.The root cause of the cut dual lumen is consistent with the reported procedural details.The damage to the distal tip is also consistent with the reported complaint details of difficulty removing the delivery catheter during the procedure.The reported partial deployment with partial device expansion could not be independently confirmed following evaluation of the returned device in the condition received.The device was returned with no endoprosthesis present on the distal shaft, and this observation is consistent with reported details indicating the viabahn® device was expanded within the patient following surgical intervention.Therefore, an independent assessment of deployment performance could not be conducted.The condition of the returned deployment line does not suggest a deployment line break.Additionally, potential unintended device interactions with other non-gore devices could not be evaluated for cause in relation to the reported partial deployment.The reported inability to retract the catheter post deployment could not be independently confirmed and/or recreated in a laboratory setting; however, the condition of the returned device, including a cut dual lumen and damage to the distal tip, is consistent with withdrawal complications reported.The event details indicate it was suspected the viabahn® device was getting caught on one of the newly implanted bare metal stents.The potential unintended device interaction is secondary to the reported partial expansion for which a root cause could not be identified.Therefore, the root cause of the catheter withdrawal difficulty also could not be established with the available information.

Brand Name
GORE® VIABAHN® ENDOPROSTHESIS WITH HEPARIN BIOACTIVE SURFACE
Common Device Name
STENT, SUPERFICIAL FEMORAL ARTERY
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL ECHO RIDGE B/P
3250 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
jorja nackard
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key21775835
Report Number2017233-2025-06029
Device Sequence Number8235919
Product Code NIP
UDI-Device Identifier00733132623952
UDI-Public(01)00733132623952(17)271108
Combination Product (Y/N)Y
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P040037
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberVBJR060502A
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/11/2025
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date04/04/2025
Supplement Report FDA Received Date04/28/2025
04/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/09/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age61 YR
Patient SexMale